Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 20, NWS Seattle, WA

December 15, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Dec 15, 2008, 4:27 PM PST for San Juan County, Washington. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2008, 4:27 PM PST (00:27 UTC)
Expired
Dec 16, 2008, 1:46 AM PST
In force
9 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 160027
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
427 PM PST MON DEC 15 2008

...THE HIGH WIND WARNING FOR FRASER OUTFLOW WIND HAS BEEN CHANGED
TO A WIND ADVISORY...

.WINDS HAVE FALLEN IN WESTERN WHATCOM COUNTY...SAN JUAN COUNTY...
AND THE WESTERN STRAIT OF JUAN DE FUCA AREA. A WIND ADVISORY IS
NOW IN EFFECT. THE HIGH WIND WARNING FOR THOSE AREAS HAS ENDED.

WAZ001-503-515-161200-
/O.NEW.KSEW.WI.Y.0020.081216T0027Z-081216T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
WESTERN STRAIT OF JUAN DE FUCA-
427 PM PST MON DEC 15 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST TUESDAY. 

WINDS HAVE FALLEN FROM THEIR PEAK EARLIER TODAY. A WIND ADVISORY
WILL REMAIN IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$
1 follow-up statement
000 
WWUS76 KSEW 160946
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
146 AM PST TUE DEC 16 2008


WAZ001-503-515-161100-
/O.CAN.KSEW.WI.Y.0020.000000T0000Z-081216T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
WESTERN STRAIT OF JUAN DE FUCA-
146 AM PST TUE DEC 16 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY FOR WESTERN WHATCOM COUNTY...THE SAN JUAN ISLANDS...AND
THE WESTERN STRAIT OF JUAN DE FUCA.

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA SINCE MIDNIGHT AS
THE NORTHERLY PRESSURE GRADIENT HAS EASED.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 15, 3:00 PM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 15, 3:00 PM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PST MON DEC 15 2008

.SYNOPSIS...MODIFIED ARCTIC AIR WILL CONTINUE TO FLOW INTO WESTERN
WASHINGTON ALL WEEK. WINDY CONDITIONS... ESPECIALLY IN THE NORTH
INTERIOR AND NEAR THE STRAIT OF JUAN DE FUCA WILL ACCOMPANY THE COLD
AIR TONIGHT. A FRONTAL SYSTEM WILL BRING MORE SNOW WEDNESDAY...AND
COLD WEATHER WILL CONTINUE TO GRIP THE REGION ALL WEEK.

&&

.SHORT TERM...TONIGHT WILL BE COLD WITH LOW TEMPERATURES IN THE
TEENS. GRADIENTS HAVE LESSENED A BIT AND ANTICIPATE THIS TREND TO
CONTINUE. THIS MEANS THE HIGH WIND WARNINGS IN THE NORTH INTERIOR
AND OVER THE WESTERN STRAIT WILL EXPIRE AT 3 PM...TO BE REPLACED BY
WIND ADVISORIES FOR SOMEWHAT LESS STRONG WIND. TUESDAY WILL ALSO BE
SUNNY AND COLD...WITH TEMPS PERHAPS A FEW DEGREES HIGHER...BUT STILL
AROUND FREEZING.

NEXT WEATHER SYSTEM IS DUE WEDNESDAY. THERE WILL BE CLOUDS
INCREASING FROM THE NORTH TUESDAY NIGHT...AND A CHANCE OF SNOW IN
THE NORTHERN AREAS THEN. ON WEDNESDAY THERE WILL BE WIDESPREAD
PRECIPITATION OUT OF THIS WEATHER SYSTEM AS A SURFACE LOW MOVES
SOUTH ALONG THE COAST AND AN UPPER LOW SETTLES OVER WESTERN
WASHINGTON.

THE PRECIPITATION WILL BE SNOW...EXCEPT POSSIBLY ON THE COAST WHERE
ONSHORE FLOW COULD MAKE IT RAIN OR MIXED RAIN AND SNOW. THE REAL
QUESTION IS HOW MUCH SNOW. MM5 SHOWS HEAVY SNOW...4 INCHES OR
MORE...IN MANY LOCATIONS...ESPECIALLY THE EAST PUGET SOUND LOWLANDS
AND THE NORTHWEST AND SOUTHWEST INTERIORS. THE STRAIT AREA IS ALSO
LIKELY TO GET DECENT SNOW. SEATTLE METRO AREA AND PERHAPS THE
KITSAP/MASON AREA COULD BE SPARED HEAVY SNOW AS UPPER FLOW IS MOSTLY
WESTERLY AND THERE COULD BE SOME SHADOWING BY THE OLYMPICS. PERHAPS
ONLY AN INCH OR TWO COULD FALL IN THESE AREAS.

SNOW FORECASTING IS NOT SO EXACT THAT WFO SEATTLE IS WILLING TO BET
THE FARM ON THIS IDEA...SO HAVE GONE WITH A WINTER STORM WATCH ALL
ZONES. DETAILS CAN BE WORKED OUT LATER AFTER SOME MORE MODEL RUNS.

HAVE ALSO POSTED THE WINTER STORM WATCH IN THE CASCADES AND OLYMPICS
WHERE WESTERLY FLOW ALOFT SHOULD BE PERFECT FOR HEAVY SNOW.

THE WATCH PERIOD ENDS AT 12Z THURSDAY. BY THIS TIME THE SYSTEM WILL
HAVE MOVED OFF TO THE SOUTHEAST AND ONLY SHOWERS WILL REMAIN. THESE
WILL BE SNOW SHOWERS AND ANOTHER INCH OR TWO SEEM POSSIBLE THURSDAY
AS WELL. BURKE

.LONG TERM...HAVE NOT CHANGED THE MAIN IDEAS...WHICH CALL FOR A DRY
PERIOD ON FRIDAY...AND A WEATHER SYSTEM OVER THE WEEKEND. GFS BRINGS
A PACIFIC SYSTEM IN FROM THE WEST. THIS WOULD PROBABLY MEAN
PRECIPITATION BEGINNING AS SNOW...FALLING HEAVILY FOR AWHILE...THEN
TURNING TO RAIN. HOWEVER...IN COORDINATION WITH ADJACENT OFFICES...
HAVE OPTED FOR THE EURO SOLUTION. THIS KEEPS WESTERN WASHINGTON DRY
ON SATURDAY...AND ONLY BRUSHES US ON SUNDAY WITH A SYSTEM MOVING
INTO OREGON. THIS SOLUTION KEEPS THE AREA COLD AND ANY PRECIPITATION
ON SUNDAY WOULD BE SNOW. WITH THE GFS AND EURO DIFFERING SO MUCH
CONFIDENCE IS NOT HIGH IN EITHER SOLUTION. BURKE

&&

AVIATION...VERY DRY OFFSHORE FLOW CONDITIONS WILL PERSIST THROUGH
TUESDAY. MODERATE NORTHEAST FLOW ALOFT. FOG NOT EXPECTED DUE TO
STABLE AND DRY CONDITIONS.

A WEATHER SYSTEM DROPPING SOUTH ALONG THE BRITISH COLUMBIA COAST
WILL SPREAD MID AND HIGH CLOUDS OVER THE AREA TUESDAY NIGHT. EXPECT
FLURRIES TO DEVELOP TUESDAY NIGHT...INCREASING TO WIDESPREAD LIGHT
SNOW ACROSS THE AREA BY EARLY WEDNESDAY MORNING AND CONTINUING AT
TIMES THROUGH WEDNESDAY NIGHT. IT IS STILL TOO EARLY TO DETERMINE
AMOUNTS. HOWEVER...TEMPERATURES WILL REMAIN AT OR BELOW FREEZING
THROUGH THE PERIOD SO ANY SNOW THAT DOES FALL WILL STICK. CONTINUE
TO MONITOR FORECASTS CLOSELY.

KSEA...CLEAR WITH NE WIND TO 8-14 KT. DRY AIR MASS THROUGH TUESDAY.
DTM

&&

.MARINE...STRONG OFFSHORE FLOW AND NORTHEAST FRASER OUTFLOW WILL
PERSIST THROUGH THIS EVENING...THEN GRADUALLY EASE OFF OVERNIGHT.
KEPT THE GALE GOING FOR THE N INTERIOR...ENTIRE STRAIT...AND NORTH
PORTION OF THE COASTAL WATERS TONIGHT.  THE NORTHERLY WINDS
ELSEWHERE ARE STRONG ENOUGH TO WARRANT A SMALL CRAFT ADVISORY.
EXPECT LIGHTER OFFSHORE WINDS ON TUESDAY.

A LEE SIDE LOW WILL FORM NEAR VANCOUVER ISLAND AND POSSIBLE ACROSS
THE INLAND WATERS WEDNESDAY AFTERNOON...DROPPING SOUTH WEDNESDAY
EVENING. EXPECT ANOTHER BURST OF OUTFLOW WINDS FROM THE
FRASER...POSSIBLY BRINGING NEAR STORM FORCE WINDS NORTHEAST WINDS TO
THE NORTH INTERIOR WEDNESDAY NIGHT. TEMPERATURES WILL ALSO PLUMMET
WITH A HIGHER THREAT OF FREEZING SPRAY INTO THURSDAY MORNING. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING ALL ZONES LATE TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.
WIND ADVISORY TONIGHT WESTERN WHATCOM COUNTY...SAN JUAN COUNTY...AND
THE WESTERN STRAIT OF JUAN DE FUCA AREA.
PZ...STORM WARNING NORTHERN INLAND WATERS.
GALE WARNING NORTH COAST WATERS AND STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORY CENTRAL COAST...ADMIRALTY INLET...AND PUGET
SOUND AND HOOD CANAL.

WEATHER.GOV/SEATTLE

FOR THE ENHANCED AFD PLEASE VISIT

WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:31 PM PSTGale WatchSEW11 hr
Dec 16, 1:31 PM PSTSmall Craft AdvisorySEW38 hr
Dec 16, 3:43 PM PSTWinter Storm WarningSEWSan Juan42 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.